Chrysotherapy has become a cornerstone in the treatment program of patients with rheumatoid arthritis. Unfortunately, approximately one third of these individuals will experience an adverse drug reaction at some time. Cutaneous manifestations are most commonly recognized and do not necessarily preclude reinstitution of gold after their resolution. Other complications involving the hematopoietic and renal systems are less frequent but may be severe. Recently, investigators have described serious toxic reactions involving the liver and lungs. The pathophysiologic mechanism of these untoward effects appears to be immunologic, although there are conflicting data. Treatment is primarily supportive, and the role of corticosteroids and chelating agents remains controversial. Emphasis should be placed primarily on early detection of adverse reactions through patient education and careful monitoring of blood and urine values.
(Arch Intern Med 139:343-346, 1979)